ZocdocAnswersWhy is Doxycycline making my Lyme symptoms worse?

Question

Why is Doxycycline making my Lyme symptoms worse?

I got sick with a bullseye rash in 2009 but didn't know it was Lyme. I was bed ridden for months and slowly got better, but not completely. A few months ago I tested positive for Lyme and was prescribed 4 weeks of Doxycycline. After one week on the medication my Lyme symptoms have come back and I feel terrible. What's going on?

Answer

It is very difficult for me to tell exactly what the causes of these symptoms is and I think your condition warrants the work up an follow-up of an infectious disease physician. My first reaction is that I would need to see the Lyme testing before issuing any opinion on whether or not this is Lyme disease. The reason for this is that a positive Lyme test is a very complicated thing. A positive Lyme test first requires a positive screen and then a positive western blot after. Many many people test positive for only one of these things meaning they don't actually have Lyme, but many physicians still treat them with doxycycline. Assuming that you had the proper testing and both the Lyme screen in the line western blot both came back positive, then I would say that there are a couple of different possible causes to the symptoms. First, doxycycline is not without side effects. It can cause an upset stomach and skin sensitivity. Generally people feel worse while on it. The other possibility that I feel is probably remote but still on the list is that the doxycycline is causing death of the Lyme bacteria Borellia Burgdorferi and this is resulting in release of their contents into the blood. The release of foreign contents of the blood can activate the immune system making you feel pretty crummy. Again, I think your condition warrants the work up an follow-up of an infectious disease physician. I would suggest that you schedule appointment soon.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.